Hail, Hall
- When
- September 20, 6:30 PM CST
- Where
- Hall County, 1 mi W of Memphis
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.720, -100.548
Scattered thunderstorms developed during the evening hours across the central Texas panhandle and drifted to the southeast. Although none of the storms were severe, one of the storms did produce nickel size hail near Memphis (Hall County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms developed during the evening hours across the central Texas panhandle and drifted to the southeast. Although none of the storms were severe, one of the storms did produce nickel size hail near Memphis (Hall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 20, 5:37 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 637 PM CDT SUN SEP 20 2015 .AVIATION... A CLUSTER OF THUNDERSTORMS IS MOVING SOUTH TOWARDS THE KCDS AND TEMPO GROUP IN CURRENT TAF REFLECTS TIME OF ARRIVAL BASED ON CURRENT SPEED AND MOTION. OTHERWISE...VFR CONDITIONS WILL CONTINUE THROUGH EARLY TONIGHT. THERE IS AGAIN A POSSIBILITY OF MVFR CONDITIONS AT ALL THREE TAF SITES EARLY MONDAY MORNING BUT DO NOT EXPECT TO SEE IFR CONDITIONS. CEILINGS WILL GRADUALLY LIFT AFTER SUNRISE WITH VFR CONDITIONS RETURNING SHORTLY BEFORE NOON LOCAL TIME. JORDAN && .PREV DISCUSSION... /ISSUED 330 PM CDT SUN SEP 20 2015/ SHORT TERM... THE CENTER OF THE UA RIDGE REMAINS SOUTH OF THE SOUTH PLAINS AND ROLLING PLAINS LATE THIS AFTN...AND IS AIDING STREAMING A FETCH OF ERN PACIFIC MOISTURE FROM THE BAJA OF CALI TO ACROSS THE SOUTHERN PLAINS. HOWEVER...THE EMERGENCE OF A SLIGHT AMPLIFICATION OF UA RIDGING ACROSS THE SWRN CONUS IS HELPING TO VEER FLOW ALOFT FROM NEAR ZONAL TO THE NW AND AS SUCH...IS SLOWLY SHIFTING THE PLUME OF PACIFIC MOISTURE SWRD WITH TIME. LOOKING AT THE SFC...THANKS TO LAST NIGHTS ADEQUATE LLJ COUPLED WITH WAA...THE ONCE WIDELY SCATTERED SHOWERS FROM EARLIER THIS MORNING HAVE SINCE BECOME LINGERING SHOWERS MORE SO ACROSS THE LOW ROLLING PLAINS LATE THIS AFTN. THE UA RIDGE TO OUR WEST GRADUALLY EXPANDING WRD TOWARDS THE REGION IS HELPING TO FILTER IN DRIER AIR FROM THE TOP DOWN...INITIALLY NOTED ACROSS PORTIONS OF THE WRN...NWRN AND NRN ZONES GIVEN CLEARING SKIES THERE...AND WILL EVENTUALLY FILTER IN TO ACROSS THE SERN ZONES LATER THIS EVENING. SFC TROUGHING/A WARM FRONT DRAPED FROM NW TO SE ACROSS THE ERN TX PANHANDLE TO ACROSS THE NRN ROLLING PLAINS...COMBINED WITH A BIT OF INSOLATION....DETERIORATING CIN AND SB CAPE VALUES OF 1200+ J/KG ACROSS THE AFOREMENTIONED AREAS...RAISES CONCERN FOR A BRIEF PERIOD OF STORMS /POSSIBLY STRONG/ FIRING UP ALONG THE SFC TROUGH LATER THIS AFTN/EARLY THIS EVENING. IN FACT...RADAR TRENDS SHOWED CI OCCURRING ACROSS THE SE TX PANHANDLE NW OF WHEELER TX AS WELL AS SW OF MEMPHIS TX ALONG THAT SFC BOUNDARY. THE TTU WRF MAINTAINS THE CONVECTION NORTH OF THE CWA WHICH APPEARS TO NOT HANDLE THE CURRENT SITUATION. THE HRRR ON THE OTHER-HAND MAY HAVE A BETTER HANDLE ON THE PRECIP SITUATION...AS IT DEVELOPS SCATTERED STORMS ACROSS THE SRN AND SERN TX PANHANDLE WHICH THEN PUSHES SOUTH TO ACROSS THE NERN ZONES LATER THIS AFTN/EARLY EVENING...DESPITE THE MEAN FLOW BEING THE FROM THE W-SW. PERHAPS AN OUTFLOW BOUNDARY/A COLD POOL COULD AID IN THIS SWRD TRAJECTORY. HAVE THEREFORE ELECTED TO INSERT SLIGHT CHANCE POPS ACROSS THE NERN ZONES THIS EVENING THROUGH 21/06Z. TONIGHT...THE PLUME OF PACIFIC MOISTURE WILL HAVE SHIFTED SOUTH OF THE FA...AS THE UA RIDGE CONTINUES TO EXPAND WRD TOWARDS THE REGION. NWRLY FLOW WILL THEREFORE BRIEFLY BECOME ESTABLISHED...HOWEVER RAIN CHANCES LOOK FAIRLY LOW GIVEN THE FILTRATION OF DRIER AIR. IT IS INTERESTING TO NOTE THAT THE NAM SOLUTION IN PARTICULARLY HONES IN THE POTENTIAL OF FOG ESPECIALLY ON THE CAPROCK...AS SFC WINDS GO LIGHT AND VARIABLE AND CLEARING SKIES OCCUR. FURTHERMORE...IT IS LIKELY HANGING ITS HAT ON LAST NIGHT/S AND TODAY/S PRECIP ACTIVITY BEING ENOUGH TO KEEP THE GROUND RATHER SATURATED. THOUGH LOOKING BACK...THE BEST PRECIP /SEVERAL TENTHS OF AN INCH/ FELL ACROSS THE TX PANHANDLE AND PERMIAN BASIN VERSUS SPOTTY AMOUNTS OF A FEW HUNDREDTHS OF AN INCH UP TO PERHAPS A TENTH OF AN INCH ACROSS THE CWA. NOT SURE IF THAT WILL BE ENOUGH TO INITIATE RATHER DENSE FOG AS SHOWN VIA THE NAM /BELOW 1/4 MILE/ BUT PERHAPS LIGHT FOG/HAZE AND/OR FEW LOW CLOUDS ARE NOT TOTALLY OUT OF THE QUESTION. WITH GENERALLY CLEAR SKIES...EXPECT A RELATIVELY COOL NIGHT WITH LOWS IN THE UPPER 50S ACROSS THE SW TX PANHANDLE TO THE MIDDLE 60S ACROSS THE FAR ROLLING PLAINS EXPECTED. HIGHS IN THE LOWER 80S TODAY WILL BE FOLLOWED BY UPPER 80S TO LOWER 90S ON MONDAY...THANKS TO THE UA RIDGE EXPANDING ACROSS THE REGION AND THUS...AN UPTICK IN 500 MB HEIGHT FIELDS AND 850 MB TEMPS OCCUR. DRY CONDITIONS ARE EXPECTED. LONG TERM... AN UPPER LEVEL HIGH PRESSURE RIDGE WILL AMPLIFY ACROSS OUR AREA EARLY IN THE WEEK. A DISTURBANCE ALONG THE WEST COAST OF MEXICO WILL LIFT NORTHWARD INTO THE SOUTHERN ROCKIES WITH MOISTURE IMPROVEMENT OVER THE SOUTHERN HIGH PLAINS AS WELL. THE BULK OF LIFT AND INSTABILITY IS EXPECTED TO REMAIN TO OUR WEST. WE WILL HOLD ON TO SMALL THUNDER MENTION ALONG OUR WESTERN BORDER AREAS TUESDAY. QUICKLY FOLLOWING WILL BE THE OLD CLOSED UPPER LOW OFF BAJA THAT MODELS HAVE BEEN SPEEDING UP AND MAINTAINING MORE INTENSITY THROUGH THE CENTRAL ROCKIES INTO THE CENTRAL HIGH PLAINS. HEIGHTS ALOFT SHOULD FALL OVER OUR AREA TUESDAY NIGHT AND WEDNESDAY WITH DEEPER MOISTURE DRAGGING ACROSS NORTHWEST AND NORTHERN ZONES INITIALLY AS UPPER RIDGE RETREATS SOUTH AND WEST EVENTUALLY TO REFORM FURTHER WEST OVER THE SOUTHERN PLATEAU AND NORTHWEST MEXICO. MOISTURE SHOULD CONTINUE ACROSS THE AREA THURSDAY THOUGH WITHOUT SIGNIFICANT LIFT...STILL VALID FOR A LOW MENTION OF THUNDER ACROSS MUCH OF THE AREA. AS THE UPPER RIDGE REFORMS TO THE WEST ON FRIDAY...THIS MAY OPEN A WINDOW FOR THE REMNANTS OF THE CENTRAL HIGH PLAINS LOW TO DIP BACK SOUTHWARD. OUR SOLUTIONS ARE NOT AT ALL CONSISTENT ON THIS AND WE WILL RETAIN DRY FORECAST HEADING INTO NEXT WEEKEND...BUT GIVES SOMETHING TO WATCH IN THAT FAR EXTENDED TIME FRAME. AFTER AN INITIAL COUPLE OR THREE FAIRLY WARM DAYS THIS WEEK...THE COMBINATION OF IMPROVED MOISTURE AND LOWER HEIGHTS WITH LESS UPPER RIDGE INFLUENCE CONTINUE TO FAVOR ABOVE NORMAL ALTHOUGH MORE MODERATE TEMPERATURES LATE WEEK INTO THE NEXT WEEKEND. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 59 88 61 83 / 0 0 0 20 TULIA 60 88 61 86 / 10 0 0 10 PLAINVIEW 60 88 60 87 / 10 0 0 10 LEVELLAND 60 87 61 86 / 0 0 0 10 LUBBOCK 60 89 63 88 / 10 0 0 10 DENVER CITY 60 87 61 85 / 0 0 10 10 BROWNFIELD 61 87 62 86 / 10 0 0 10 CHILDRESS 65 92 67 94 / 20 0 0 0 SPUR 63 90 65 91 / 10 0 0 0 ASPERMONT 65 94 68 94 / 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/93/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 557 AM CDT SUN SEP 20 2015 TXZ021>044-211100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 557 AM CDT SUN SEP 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Amarillo radar (KAMA), 120 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595943.